Even taken as intended, Klonopin can negatively affect breathing. Snorting and smoking drugs allows them to more quickly enter the body, which results in a much higher risk of dangerous breathing troubles for someone choosing to abuse the drug.
Klonopin is a benzodiazepine that is used to treat panic and seizure disorders. It is a brand name for the drug clonazepam. Klonopin specifically comes in the form of tablets with K-shaped perforations, meant to be easily broken into the needed dose.
Used as intended, Klonopin is legitimately helpful to many people. While it cannot cure the conditions described, it is able to manage their symptoms and potentially increase the user’s quality of life.
While benzodiazepines have a moderate risk for abuse, it is usually manageable if patients take the drug as intended. However, some people choose to abuse these drugs to chase the euphoria high doses can cause. People who abuse Klonopin for this purpose may simply take more pills than intended, or they may even attempt to snort or smoke it. These methods are common ways to abuse drugs. They allow the drug to get into the bloodstream faster and can often produce a more intense, and potentially more dangerous, effect.
Snorting drugs is one of the most common methods of abuse. It is usually relatively painless, compared to methods such as injection. Snorting a drug is often viewed as a preferred method to injection drug use because it is easier and attracts less attention than smoking.
Snorting virtually any drug will get it to the brain quickly, much quicker than ingesting it orally. It is behind only smoking and injection in terms of delivery speed.
As will be true of almost any “alternative” delivery method, legitimate Klonopin use is never taken this way. Always take your medication as directed by a medical professional. You should never crush pills.
While the dangers of these rapid delivery methods are discussed more thoroughly later, snorting drugs can do long-term damage to the nose. It can be difficult to predict exactly what the outcome will be, as snorting Klonopin specifically is not well-researched.
Generally, snorting drugs wear on the nose and the sensitive mucous membranes within it. This can lead to infection, dryness, and other complications.
Sharing tools used to snort drugs, such as straws or rolled-up dollar bills, is a way some diseases can be spread. If you intend to snort drugs, you should not share the devices you use to do so.
Can You Snort Klonopin?
Taking drugs in any way other than what your doctor prescribes is not only dangerous, but it can be life-threatening. Many people wonder if you can snort Klonopin. The answer is yes, but you should never do this. Although you can become dependent or addicted to the drug by taking it orally, snorting Klonopin opens a new set of dangers. Sniffing clonazepam is a method used to achieve a more intense effect from the substance. However, snorting clonazepam or any drug can irreversibly damage your nasal cavities.
The most common snorting Klonopin dangers include damage to your larynx, nasal cavities, throat, disruption of your respiratory function, and average oxygen levels. Drugs aren’t meant to enter through your nasal cavity and can be extremely harmful to your health in the short and long term. Despite prescription medication getting prepared in a sterile laboratory under safe conditions, crushing pills on a dirty counter or surface can expose you to unknown chemical residue and bacteria.
Another danger to consider if you crush and snort Klonopin is that it can deteriorate your nasal cartilage. This can cause sinus infections, a deviated septum, and an inability to smell or breathe properly. Snorting Klonopin can also cause you to accidentally overdose with a much smaller dose than taking it orally. When you crush the drug, it goes directly into your bloodstream, causing an incredibly potent high. Although it doesn’t last as long, it’s far more intense, meaning a smaller amount can cause you to overdose.
An accidental overdose can occur when you snort too much Klonopin, or you’ve been using other depressants, such as opiates or alcohol, along with the benzodiazepine. Klonopin’s effects are much stronger when snorting it, and an overdose in this manner could easily be fatal.
Snorting Klonopin can also worsen addiction and quickly lead to you becoming physically dependent on the medication. Crushing pills to be snorted over time will be the only way you can relieve anxiety or get high. Swallowing medication as prescribed will no longer appeal to you, nor will it work. Those in active addiction will inevitably continue snorting the prescription and other drugs because this is the only method that works to get them high.
Smoking pills tend to be mildly difficult and relatively rare, but it can be done. Usually, the pills are crushed up, similar to when one intends to snort them, and the dust is then added to another more easily smoked drug, such as marijuana.
Smoking is among the fastest of all drug delivery methods, with the drug reaching the brain usually in seconds. This also means that smoking Klonopin can have some of the most intense and dangerous outcomes.
Similar to snorting, there is no accepted medical reason to smoke Klonopin, and there likely never will be. If you are smoking Klonopin with other drugs, you are also throwing a new element into the equation. Stacking the effects of multiple drugs can add more risk to your drug use, and it can complicate treatment if you overdose.
Dangers of Rapid Delivery
Prescription drugs are designed for a specific purpose. The delivery method and dosing are precise. For reasons of both cost and the ability to work safely, most manufacturers design drugs in the form of a pill or capsule.
It should first be noted that once you stop taking medication as intended, a great deal of the research that was done to make it as safe as possible becomes moot. After all, drugs are not designed to be abused. Whatever regulations manufacturers must follow do not really matter if you use a method and/or dose that is not deemed safe.
Overdosing on Klonopin can cause the following:
- Breathing difficulties
- Coordination problems
It is not unheard of for people to die from a benzodiazepine overdose, although it is usually when the drug is abused alongside another drug, such as cocaine or opioids. If you have any reason to suspect a person might be overdosing, call 911 immediately. It is an emergency situation.
Should I Snort or Smoke Klonopin?
There is no medically sound reason to snort or smoke Klonopin. The practice is incredibly dangerous.
One problem with rapid delivery methods is they often reduce the length of time the drug has an effect on the body, even if the effect is intensified. This reduced duration of effect means it is a less effective panic and seizure medication if taken improperly.
If abused, you run the risk of intensifying Klonopin’s most dangerous symptoms. Breathing difficulties are especially worrisome and a significant reason the drug should not be taken with any other substance unless expressly directed by your doctor. You are more likely to grow addicted to benzodiazepines if you abuse them, and this risk is further raised if you snort or smoke them.
Doctors usually wean patients slowly off Klonopin, as the body can grow physically dependent on it. If abused, it is usually more difficult to stop taking it.
Never stop taking Klonopin suddenly after sustained abuse. Consult a physician to taper off the drug safely, as withdrawal symptoms can be life-threatening.
Overdose deaths involving benzodiazepine drugs like Klonopin continue to increase throughout the United States. Unfortunately, many people are mixing Klonopin with opioids. If you’re snorting Klonopin and abusing opioids, it’s a clear path to overdosing. However, even using Klonopin without other depressants can lead to an overdose. The safest way to prevent a Klonopin overdose is to avoid using it altogether. However, if it’s a key to normal functioning, you must only use it as your doctor prescribes.
The most common signs and symptoms of a Klonopin overdose include the following:
- Loss of consciousness
- Impaired coordination
- Diminished reflexes
Klonopin overdose is more likely to occur when you mix it with other drugs. You’re at a much higher risk of experiencing this when you mix it with alcohol or opioids like heroin. Combining benzodiazepines and opioids can have the following adverse effects:
- Extreme sleepiness
- Slowed or labored breathing
- Respiratory arrest
- Extreme dizziness or lightheadedness
- Loss of consciousness
If you’re snorting Klonopin or taking it with other drugs and you’re concerned about overdosing, seek medical attention right away.
It’s challenging to predict how much Klonopin will cause you to overdose because the amount you use that results in toxicity is influenced by various factors, including how long you’ve been using, how much you’ve been taking, your age, weight, and if you’re using other drugs. Before using Klonopin, you must disclose your full medical and psychological history to the doctor to minimize any risks, such as overdose.